Montana, 2011

Tornado and Hail in Montana, July 29, 2011

July 29, 2011 · NWS GGW · 16 events in 4 counties and zones

An very unstable environment and deep-layer shear combined with plentiful surface moisture to produce severe thunderstorms and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$250,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An very unstable environment and deep-layer shear combined with plentiful surface moisture to produce severe thunderstorms and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 29, 1:54 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 1:54 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
254 PM MDT FRI JUL 29 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
SHORTWAVE TROUGH CURRENTLY OVER SOUTHERN ALBERTA IS MOVING
EASTWARD AND WILL CROSS SASKATCHEWAN LATER THIS EVENING. A WEAK
COLD FRONT WILL MOVE ACROSS EASTERN MONTANA AHEAD OF THIS
SHORTWAVE TROUGH. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK
WITH AT FIRST...BUT WILL ENCOUNTER INCREASING MOISTURE WAS IT
APPROACHES THE NORTH DAKOTA BORDER. CAPE VALUES OF BETWEEN 1500
AND 2500 J/KG ALONG WITH LI'S CLOSE TO -6*C SHOW PLENTY OF
INSTABILITY AHEAD OF THE FRONT IN EASTERN MONTANA. EXPECT THE
POSSIBILITY OF THUNDERSTORM DEVELOPMENT ACROSS EASTERN MONTANA
MOSTLY CLOSE TO THE NORTH DAKOTA BORDER. SOME OF THESE STORMS MAY
BECOME SEVERE THIS EVENING AS THEY MOVE FROM EASTERN MONTANA INTO
NORTH DAKOTA.

DRIER AIR WILL STREAM INTO MONTANA ON SATURDAY WITH SURFACE HIGH
PRESSURE AND SLIGHTLY COOLER TEMPERATURES. UPPER RIDGE WILL MOVE
ACROSS EASTERN MONTANA SUNDAY MORNING WITH TEMPERATURES RISING
INTO THE 90S IN MOST AREAS. THE RIDGE IS EXPECTED TO MOVE INTO THE
DAKOTAS IN THE AFTERNOON. THIS WILL TURN THE FLOW ALOFT TO THE
SOUTHWEST AND BRING A SHORTWAVE TOWARDS THE AREA WITH A SURFACE
TROUGH. AIR MASS IS EXPECTED TO BECOME UNSTABLE IN THE AFTERNOON
ALLOWING FOR THE POSSIBILITY OF A FEW THUNDERSTORMS IF A
FORECASTED MID LEVEL CAP CAN BE OVERCOME. WILL MENTION A SLIGHT
CHANCE FOR NOW. FORRESTER/RSMITH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ADJUSTED SOME POPS FOR SUNDAY NIGHT AND MONDAY A BIT. MONDAY LOOKS
DRY FOR MOST OF THE CWA AS ATMOSPHERE STABILIZES BEHIND A
DISTURBANCE THAT PASSES THROUGH SUNDAY NIGHT. THE 12Z ECMWF
CONTINUES TO SHOW THINGS A BIT SLOWER/WETTER THAN THE GFS...BUT
SIDED MORE WITH THE GFS. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
NE MT WILL REMAIN ON THE NORTHERN EDGE OF THAT LARGE AND
SPRAWLING HIGH PRESSURE ALOFT THAT COVERS MUCH OF THE U.S. THE
CENTER OF THIS HIGH PRESSURE WILL REMAIN OVER THE SOUTHERN PLAINS
STATES. THIS WILL PREVENT ANY MAJOR HEAT WAVES...ALTHOUGH TEMPS
WILL BE VERY WARM TO HOT AT TIMES...IN WHAT IS NORMALLY THE
WARMEST TIME OF THE YEAR.

WEAK SHORTWAVES ALOFT IN WSW AROUND THIS HIGH PRESSURE WILL
CONTINUE TO AFFECT OUR AREA...OFTEN FOCUSING ON SURFACE FEATURES.
MODELS NOT HANDLING THESE TOO WELL...BUT BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE SUN NIGHT THRU MON NIGHT PERIOD...AND
AGAIN TUE NIGHT. THERE IS LIKELY TO BE SUBTROPICAL MOISTURE INPUT
INTO THESE...SOME ENTRAINMENT FROM GULF OF MEXICO TROPICAL STORM
DON (NOT RELATED). THINK MODELS LOOK A LITTLE DRY EARLY ON.

AFTER TUE NIGHT...SHORTWAVES LOOK VAGUE AT BEST...WITHOUT MUCH
MODEL AGREEMENT TO GO ON. UPPER FLOW BECOMES MORE WESTERLY
TOO...SO WILL GO MAINLY WITH 10 PCT OR SO POPS. SIMONSEN

&&

.AVIATION...
LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS IN EASTERN
SECTIONS OF THE FORECAST AREA MAY BRING CEILINGS DOWN TO 4K FT
BROKEN...WITH IFR VISIBILITIES FOR A SHORT TIME IN BRIEFLY HEAVY
RAINFALL AND GUSTY WINDS. THESE COULD IMPACT TAF SITES GDV AND
SDY...AND A FEW COULD BE SEVERE AS WELL...WITH LARGE HAIL AND UP
TO 60 MPH WINDS. CLEAR SKIES WITH A LIGHT EAST WIND RETURN TO THE
AIRPORTS SATURDAY. SIMONSEN/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 29, 5:21 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
621 AM MDT FRI JUL 29 2011

MTZ018>020-023>027-062-301100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
621 AM MDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 97 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Roosevelt

When
July 29, 4:09 PM MST
Where
Roosevelt County, 4 mi W of Bredette
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.500, -105.387

Spotter reported hen egg-sized hail stones covering the ground.

Hail, McCone

When
July 29, 5:06 PM MST
Where
McCone County, 5 mi N of Vida
Measured
1.75 in hail
Reported by
Public
Coordinates
47.902, -105.500

Public estimated golf ball-sized hail stones.

Hail, McCone

When
July 29, 5:06 PM MST
Where
McCone County, 7 mi ENE of Vida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.869, -105.361

Spotter estimated quarter-sized hail stones.

Hail, McCone

When
July 29, 5:21 PM MST
Where
McCone County, 5 mi N of Vida
Measured
2.5 in hail
Reported by
Public
Coordinates
47.902, -105.500

Public estimated tennis ball-sized hail stones.

Hail, Richland

When
July 29, 5:25 PM MST
Where
Richland County, 8 mi W of Enid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.700, -104.952

Hail, Roosevelt

When
July 29, 5:26 PM MST
Where
Roosevelt County, 16 mi N of Brockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.382, -104.920

Hail, Roosevelt

When
July 29, 5:30 PM MST to 5:45 PM MST
Where
Roosevelt County, Froid
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.330, -104.500

Hail covered the ground, and lasted for 15 minutes.

Hail, Roosevelt

When
July 29, 5:40 PM MST
Where
Roosevelt County, 15.77 mi N of Brockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.377, -104.952

Hail, Sheridan

When
July 29, 6:10 PM MST
Where
Sheridan County, Antelope
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.680, -104.450

Public report relayed through Sheridan County Dispatch office.

Hail, Roosevelt

When
July 29, 6:25 PM MST
Where
Roosevelt County, 16 mi N of Brockton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.382, -104.920

Observer reported quarter-sized hail stones along with 40 to 50 mph winds and measured 0.71 inches of rain.

Tornado, Richland

When
July 29, 6:28 PM MST to 7:04 PM MST
Where
Richland County, 2 mi NW of Enid to 3 mi SSE of Lambert
Rating
EF0
Path length
11.45 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
47.721, -104.810

Richland County dispatch received 4 public calls reporting the tornado near Lambert. The majority of the damage in the Lambert to Savage area was straight line wind damage, not tornadic. The tornado caused little damage.

Hail, Richland

When
July 29, 7:30 PM MST
Where
Richland County, Savage
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Spotter reported ping pong ball-sized hail stones and estimated 60 mph wind gusts and half an inch of rain.

Thunderstorm Wind, Richland

When
July 29, 7:30 PM MST to 7:55 PM MST
Where
Richland County, 12 mi WNW of Savage to 8 mi SE of Savage
Measured
96 kt (110 mph) estimated gust
Property damage
$500,000
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.517, -104.587

Some light damage consisting of tree branches down and fence damage was noted south of Lambert. More significant damage was found about 9 miles southeast of Lambert on Rd. 115. At this location, numerous trees were uprooted or snapped, and there was damage to homes and vehicles. Residents reported hail up to 2.5 inches breaking windows in homes.

Major to minor crop damage was seen over a large area from 9 southeast of Lambert to Savage. An irrigation system was destroyed just north of Savage. There was some damage to structures in and near the town of Savage, with the most significant structural damage surveyed occurring on a ranch 6 miles west-northwest of Savage. At this location, an attached garage was destroyed with the garage door torn off and a wall blown out. The garage door and wall, which were blown 200 feet down wind of the house. Also, this ranch had a grain bin torn off its foundation and blown a half mile down wind, where it was found in a mining pit.

About 4 miles of power poles were blown down or snapped along Rd. 107 west of Lambert. Poles on the south side of the road were blown down, while those on the north side were not, even though those on the south side were thicker poles. The poles that were blown down were a little taller than those that did not get blown down, and had cross members near the top.

In the town of Savage, numerous trees were uprooted or snapped. The cemetery at Savage had the most trees blown down.

Crop damage occurred as far south as County Road 107, with hail also being reported. However, significant structural and tree damage was reported by the public (not surveyed) further south, without hail also being reported. A dairy 2.4 miles west-southwest of Savage had considerable damage, including the roof. All of the debris from the dairy was blown down wind towards the south.

The perception of the residents of Savage was that they experienced a tornado. This is a reasonable perception as the residents first received a tornado warning form the NWS, then lost power, and then experienced powerful damaging winds. However, all of the damage surveyed flowed primarily in one direction, towards the south. Also, the damage extended over a wide area exceeding 4 miles in width, and tornadoes are much more localized. In fact, this wide area of damage is more significant than that produced by most tornadoes.

As all of the observed damage implied flow from the north, it was concluded that the damage was caused by a strong macroburst. A macroburst is defined as a strong downdraft from a thunderstorm affecting a path of greater than 2.5 miles. A macroburst forms when hail and rain aloft fall and entrain air, forming a downdraft. As large hail has a high fall speed, strong downdrafts can develop in storms with a lot of large hail (which this storm had). When the downdraft impacts the ground, the flow spreads out horizontally, creating strong straight line winds which radiate out from the center of the downdraft along a gust front. The rotation of the storm can add to the downdraft effect, creating a large area of uniform wind direction. Radar indications did not show large hail approximately south of County Road 107, which agrees with surveyed crop damage and public reports. However, significant damage still occurred for at least several miles south of Rd. 107. It is not unusual for gust fronts to travel considerable distances away from the storms which produce them, which evidently happened in this case.

The maximum wind speeds with this event are estimated from the resulting damage. Uprooted and snapped hardwood trees, building damage, and broken power poles are all consistent with winds above 95 mph over a wide area, with winds up to about 110 mph for the most significant damage.

The survey team did not find any damage from a tornado at any location, though one was conclusively observed and photographed. This is not surprising as the time the tornado was observed, when combined with radar indications of a possible tornado, place the tornado in an empty area just southwest of Fox Lake near Lambert. A tornado in this location would not have left behind any damage for the survey team to catalog.

Thunderstorm Wind, Richland

When
July 29, 7:40 PM MST to 7:55 PM MST
Where
Richland County, Savage
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.450, -104.350

Lots of tree damage and power lines down. A facility lost part of its roof. An official NWS Damage Survey estimated the highest winds in this storm at 110 mph.

Hail, Richland

When
July 29, 7:55 PM MST
Where
Richland County, Savage
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Spotter reported golf ball-sized hail stones and estimated 60 mph wind gusts.

Thunderstorm Wind, Richland

When
July 29, 7:55 PM MST
Where
Richland County, Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.450, -104.350

Spotter reported a 35-foot tall tree was blown over which also downed some power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyThe tornado archive for Montana, 2011Warnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338779, 338767, 338780, 338769, 341421, 338782, 341425, 338784, 341420, 338771, 338776, 338773, 341080, 341422, 338774, 338777.